Alert archive / Virginia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 40, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 6, 2022, 8:41 PM EDT for Franklin County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2022, 8:41 PM EDT (00:41 UTC)
- Expired
- May 6, 2022, 9:12 PM EDT
- In force
- 31 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 2:32 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 509 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:39 PM EDT, 6 hours 2 minutes earlier.
Area forecast discussion, May 6, 2:39 PM EDT, 6 hours 2 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 239 PM EDT Fri May 6 2022 .SYNOPSIS... Low pressure was over the Mid Mississippi and Tennessee Valleys this afternoon with a front extending from the low into the Carolinas. This low will track slowly east tonight and Saturday bringing several periods of showers and thunderstorms through Sunday. As the low moves offshore, high pressure builds in with drier and warmer weather for Monday and Tuesday. && .NEAR TERM /THROUGH SATURDAY/... As of 230 PM EDT Friday... Severe thunderstorms remain a threat this afternoon into tonight. Tornado Watch 186 in effect until 8 pm. Tornado Watch 187 in effect until 10 pm. Several rounds of convection expected this afternoon into tonight. Scattered showers and thunderstorms will develop along and ahead of the cold front as it moves east tonight into Saturday. Strong to severe are possible this afternoon into tonight. Locally enhanced low level shear along the warm front will elevate the threat of a tornado this afternoon. Overall helicity of 200/300 m2/s2 and Convective Available Potential Energy in the 1000-2000 J/Kg range support the severe threat. Pockets of low clouds and fog will develop overnight especially where it rains. Low temperatures will be in the upper 40s in the mountains to the mid 50s in the piedmont. A closed upper level low will slowly directly overhead Saturday. This low should steepen the lapse rates aloft and continue to bring showers through Saturday with maybe a few thunderstorms in the afternoon. High temperatures Saturday will climb into the lower 50s in the mountains to the lower 70s in the piedmont. Moderate confidence in the Near Term Forecast. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 230 PM EDT Friday... Dry conditions return for the start of the week... A closed upper level low will be just north of the area and then track eastward, heading off the coast of the Delmarva Peninsula by Sunday morning. Upper level ridging starts building into the area, extending from the Gulf of Mexico up near the Great Lakes. These two features establish decent north/northeasterly flow at 500mb. At the surface, the low pressure center slowly moves off to the North Carolina coast by Saturday night, and with it, decreasing our chances of showers and storms by the nighttime hours. Surface high pressure will sit to the north of the surface low in Eastern Canada, setting up a blocking pattern for the beginning of the week. Winds on the order of 10 to 20 mph from the north/northeast will dominate Sunday into Monday as we sit between these two features. Temperatures are a bit cooler for this period, thanks to the northerly flow, but we do stay dry through this period once the low pressure system moves offshore by Saturday evening. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As of 230 PM EDT Friday... Another round of shower and storm chances later in the week... The influence of the surface high pressure sitting to our north will keep us dry for the middle of the week. However, the surface low pressure that will have crossed the area on Saturday will continue to spin off the coast of the Southeastern US. By the end of the week, this will drift back westward, getting closer to the coast. As it approaches for the second half to end of the week, it will increase the possibility of another round of associated showers and storms. However, models differ in when the low will get close enough to the coast to bring the precipitation chances. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 140 PM EDT Friday... Low pressure was over the Mid Mississippi Valley with a front extending from the low into the Carolinas will track east this afternoon into Saturday. Winds will be out of the east to southeast on the north side of this boundary. As the front lifts north through the region the wind will turn to the southwest. Scattered showers and thunderstorms will develop ahead of the front. The most likely of timing of thunderstorms based on many Hi- Res convective allowing models is from 19Z/3PM through 03Z/11PM. Strong gusty wind and large hail are possible this afternoon and evening, especially in central and eastern Virginia and North Carolina. Average confidence on ceiling, visibility and wind. Below average confidence on timing of thunderstorms this afternoon and evening at any specific airport. Extended Aviation Discussion... A deep upper low will bring several rounds of showers with associated MVFR conditions for the Saturday and Sunday.Late night and early morning IFR/LIFR fog will be possible, especially where it rains. Clouds will remain Monday and Tuesday with sub-VFR ceilings still likely but dry weather is expected. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/KK NEAR TERM...KK SHORT TERM...AS LONG TERM...AS AVIATION...AMS/KK
Hazardous weather outlook, May 6, 2:48 PM EDT, 5 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 248 PM EDT Fri May 6 2022 VAZ020-WVZ507-508-071900- Bath-Eastern Greenbrier-Western Greenbrier- 248 PM EDT Fri May 6 2022 This Hazardous Weather Outlook is for west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a slight risk for strong to severe storms through this evening with wind and hail as the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ001>003-018>020-VAZ007-009-010-012-015-016-071900- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Wythe-Grayson-Carroll- 248 PM EDT Fri May 6 2022 ...TORNADO WATCH 186 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Reports should be submitted by calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ004>006-VAZ011-013-014-017>019-022>024-032>035-043>047-058-059- WVZ042>044-071900- Stokes-Rockingham-Caswell-Giles-Pulaski-Montgomery-Floyd-Craig- Alleghany VA-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford- Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte-Mercer-Summers-Monroe- 248 PM EDT Fri May 6 2022 ...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Reports should be submitted by calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Local storm report, May 6, 8:11 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
811 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 1 N POAGES MILL 37.21N 80.05W
05/06/2022 E0.25 INCH ROANOKE VA PUBLIC
&&Local storm report, May 6, 8:12 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
812 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 3 ENE FINCASTLE 37.51N 79.82W
05/06/2022 E0.25 INCH BOTETOURT VA PUBLIC
&&Local storm report, May 6, 8:22 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
822 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL ELLISTON 37.22N 80.23W
05/06/2022 M0.25 INCH MONTGOMERY VA TRAINED SPOTTER
HAIL AT LOCATION LASTED 1 TO 2 MINUTES.
&&
ASLocal storm report, May 6, 8:25 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND DMG CHILHOWIE 36.80N 81.68W
05/06/2022 SMYTH VA EMERGENCY MNGR
MULTIPLE STRUTURES WITH DAMAGE DUE TO
THUNDERSTORMS WINDS ALONG 35 EAST MAIN
STREET IN CHILHOWIE.
&&
ESTLocal storm report, May 6, 8:27 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
827 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL 2 ESE HOLLINS 37.33N 79.92W
05/06/2022 E0.25 INCH ROANOKE VA PUBLIC
&&Special weather statement, May 6, 8:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
841 PM EDT Fri May 6 2022
VAZ016-017-032-070145-
Patrick VA-Floyd VA-Carroll VA-
841 PM EDT Fri May 6 2022
...Strong thunderstorms will impact portions of Floyd, eastern
Carroll and central Patrick Counties through 945 PM EDT...
At 841 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dugspur to near Stuart. Movement was
northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stuart...
Floyd...
Indian Valley...
Woolwine...
Willis...
Ararat...
and Laurel Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 1000 PM EDT for north central
North Carolina...and south central, southwestern and west central
Virginia.
&&
LAT...LON 3664 8069 3701 8051 3699 8049 3700 8049
3700 8047 3702 8045 3701 8044 3702 8043
3700 8042 3701 8041 3702 8041 3701 8039
3702 8038 3691 8020 3687 8023 3685 8010
3683 8007 3656 8033
TIME...MOT...LOC 0041Z 228DEG 45KT 3680 8055 3666 8034
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:05 PM EDT | Special Weather Statement | RNK | Bath | 40 min |
| May 6, 8:06 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 24 min |
| May 6, 8:11 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 49 min |
| May 6, 8:15 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, Wythe, City of Galax | 116 min |
| May 6, 8:20 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 41 min |
| May 6, 8:30 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 60 min |
| May 6, 8:34 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 41 min |
| May 6, 8:35 PM EDT | Tornado Warning | RNK | Halifax, Pittsylvania | 15 min |
| May 6, 8:41 PM EDT | Special Weather Statement | RNK | Floyd, Patrick | 64 min |
| May 6, 8:58 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 62 min |
| May 6, 8:59 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 61 min |
| May 6, 9:02 PM EDT | Tornado Warning | RNK | Halifax | 28 min |
| May 6, 9:08 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 37 min |
| May 6, 9:27 PM EDT | Tornado Warning | RNK | Charlotte, Halifax | 20 min |
| May 6, 9:29 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 61 min |
| May 6, 9:52 PM EDT | Special Weather Statement | RNK | Halifax | 23 min |
| May 7, 6:22 AM EDT | Areal Flood Advisory | RNK | Bath | 3 hr |
| May 6, 8:11 PM EDT | Tornado Warning | RNK | Caswell | 34 min |
| May 6, 9:08 PM EDT | Special Weather Statement | RNK | Rockingham | 37 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.